News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Hiatal hernia or Heart?


 bpd2222 - Thu Mar 17, 2005 1:23 pm

Hello,
I am have pitting edema of unknown cause and recently started having severe back pain and chest pain--Doctors checked everything for heart--Had Echo Card done and Fine--EKG-Fine-------Cortisol levels tested--Fine-Kidneys, BP,X-Rays,Blood work etc all fine.
I took a Prilosec for first time since I happened to buy it instead of Pepcid AC and the next day THESE ALL STOPPED--except the edema which I take water pill for(hydrochorothiazide mg) - I have no idea WHY? The edema I could live with but the severe pain which was the problem has gone away. Could a hiatal hernia have caused this?? I always had moderate heartburn that came and went but used the Pepcid and this did not stop the pain in chest------If I stop taking the Prilosec the pain returns within days. Pain is not on heart but directly in sternum. It was painful to touch and at times it would really flare up bad---Swallowing food or drink seemed to make it worse? NOW ALL FINE! w/exception of Edema...but maybe after more time on Prilosec it will help?? I have not seen my doctors(RI hospital) since last time because they said I was fine, so I have lost confidence in them? Why go back if I am better. If I go to Doc what is he supposed to check for to see if it is the problem? and can I continue to take the Prilosec without effects? thanks!
 Dr. Yasser Mokhtar - Thu Mar 17, 2005 1:59 pm

User avatar Dear Billy,

Please, refer to my reply to your other post.

Willbutrin is known to cause edema of the legs. Are you taking it to stop smoking or for depression.

If for smoking, after it is stopped, most probably the edema will go away.

There is nothing wrong with what your doctors did, they ruled out the most important and dangerous causes of chest pain first which is coronary disease.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 bpd2222 - Thu Mar 17, 2005 8:51 pm

Thanks for your reply Dr. --They were aware and they stopped Wellbutrin XL for over 4 months and nothing-I really don't know why I take Wellbutrin? My doctor gave it to me 2 years ago I thought for "stress", since he is not a Shrink, and said to keep taking it,.------Even the hydrocholrathiazide seems not to work like it used to---At first it would make the pitting go away. Is there a reason for pitting edema, other than a coronary condition, kidney problem or Cortisol overload?, since these have been ruled out. I just thank God that the pain is gone in chest from the Prilosec. Does that mean I have a hiatal hernia or GERD --I have to go to Doctor on 22nd and I will tell him about the Prilosec working for the chest/back? Should they check anything specific or should I just be happy that I have edema and NO chest pain.

Thanks
 Dr. Yasser Mokhtar - Fri Mar 18, 2005 12:05 am

User avatar Dear Billy,

Thank you very much for the update.

Lower limb edema can be caused by either
1. Local causes in the leg themselves such as standing on one's feet for prolonged periods of time or having conditions such as varicose veins.
2. General causes such as heart failure, lung problems (you are a smoker and i think you should be checked for copd), kidney problems (already ruled out) and liver problems (i think it is not a bad idea to check a liver functions blood test).

If everything turns out to be normal. There is a solution to the edema is to wear compression stockings once you wake up and even before you set foot on the ground and there is no need for the medication.

Hiatal hernia and gerd are 2 different conditions, you can have either disease separtely or you can have both of them simultaneously. Hiatal hernia means that part of your stomach is in the chest and gerd means that the some of the acid in your stomach finds its way up to the esophagus (which is an abnormal direction for the acid to go to).

Go to your doctor and tell him/her about the prilosec helping.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here